Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 6, NWS Lubbock, TX

May 23, 20134 counties in Texas

NWS Lubbock, TX issued this tornado warning at May 23, 2013, 4:43 PM CDT for 4 counties in Texas. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2013, 4:43 PM CDT (21:43 UTC)
Expired
May 23, 2013, 5:15 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Dickens County, TX, Kent County, TX, King County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 121 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:02 PM CDTTSTM WND GST 851 Sse Jayton, TX
May 23, 5:05 PM CDTTSTM WND GST 921 Sse Jayton, TX
May 23, 5:17 PM CDTTSTM WND GST 70W Jayton, TXCHASER RELAYED BY MEDIA
May 23, 5:20 PM CDTTSTM WND GST 591 Sse Jayton, TX
May 23, 5:25 PM CDTTSTM WND DMGJayton, TXPOWER LINES DOWN..DUMPSTERS MOVED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WFUS54 KLUB 232143
TORLUB
TXC125-263-269-433-232215-
/O.NEW.KLUB.TO.W.0006.130523T2143Z-130523T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
443 PM CDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DICKENS COUNTY IN NORTHWEST TEXAS.
  NORTHEASTERN KENT COUNTY IN NORTHWEST TEXAS.
  SOUTHWESTERN KING COUNTY IN NORTHWEST TEXAS.
  NORTHWESTERN STONEWALL COUNTY IN NORTHWEST TEXAS.

* UNTIL 515 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST       
  DANGEROUS PART OF THIS STORM WAS LOCATED ABOUT 5 MILES EAST OF     
  GIRARD...OR ABOUT 8 MILES NORTH OF JAYTON...MOVING SOUTH-SOUTHEAST 
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GIRARD...
  JAYTON...SWENSON AND PEACOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A 
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR 
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT 
YOURSELF FROM FLYING DEBRIS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3309 10070 3347 10075 3357 10051 3320 10027
TIME...MOT...LOC 2141Z 328DEG 16KT 3335 10058

$$

MCZ
1 follow-up statement
979 
WWUS54 KLUB 232202
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
502 PM CDT THU MAY 23 2013

TXC125-263-269-433-232215-
/O.CON.KLUB.TO.W.0006.000000T0000Z-130523T2215Z/
DICKENS TX-KENT TX-KING TX-STONEWALL TX-
502 PM CDT THU MAY 23 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN STONEWALL...
SOUTHWESTERN KING...NORTHEASTERN KENT AND SOUTHEASTERN DICKENS
COUNTIES UNTIL 515 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY STRONG LOW LEVEL ROTATION AND A POSSIBLE TORNADO. THIS ROTATION 
WAS LOCATED 4 MILES NORTH OF JAYTON...AND MOVING SOUTH-SOUTHEAST AT 
15 MPH. VERY LARGE HAIL UP TO TENNIS BALL SIZE...AND DESTRUCTIVE 
STRAIGHT LINE WINDS ARE ALSO EXPECTED WITH THIS DANGEROUS STORM.

LOCATIONS IMPACTED INCLUDE...
JAYTON...PEACOCK AND SWENSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A 
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR 
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT 
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3345 10074 3353 10049 3320 10027 3309 10070
TIME...MOT...LOC 2200Z 328DEG 13KT 3328 10053

$$

FB/MCZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 4:13 PM CDT, 30 minutes earlier.

Area forecast discussion, May 23, 4:13 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT THU MAY 23 2013

.SHORT TERM...
THIS EVENING...WEAK LARGE-SCALE ASCENT AND STRONG LOW-LVL JET WILL
LIKELY MAINTAIN SOME CONVECTIVE ACTIVITY THROUGH AROUND
MIDNIGHT...AND POSSIBLY INTO THE EARLY MORNING HRS ACROSS THE S-SE
FOR A SLOW-MOVING MCS THAT COULD BRING A HEAVY RAIN THREAT. AREAS OF
LOW CLOUDS AND FOG WILL BE POSSIBLE ACROSS THE ENTIRE AREA WITH MILD
OVERNIGHT LOW TEMPS.
THE FORECAST FOR FRIDAY WILL DEPEND GREATLY ON ANY LINGERING MORNING
CONVECTION AND CONVECTIVE DEBRIS. UPPER RIDGE AXIS WILL BE WELL EAST
OF THE FA AND LOWER HEIGHTS SHOULD RESULT IN COOLER TEMPS - HIGHS
MAY STRUGGLE TO MAKE IT NORTH OF THE MIDDLE 80S IF MORNING CLOUD
COVER HANGS ON. AFTERNOON STORM CHANCES STILL APPEAR VALID ACROSS
MOST OF THE AREA. THE DRYLINE WILL BE BACKED WEST INTO NEW MEXICO SO
THERE WILL NOT BE A STRONG SFC FORCING MECHANISM...BUT THERE WILL
LIKELY BE SUFFICIENT CONVERGENCE IN THE SURFACE TROUGH FROM THE FAR
SRN PANHANDLE TO THE SW SPLNS. WEAK DEEP-LAYER FLOW WILL FAVOR
WEAKLY ORGANIZED SLOW-MOVING STORMS. SVR HAIL AND WIND WILL STILL BE
A THREAT WITH LARGE INSTABILITY.

&&

.LONG TERM...
MINIMAL UPDATES TO THE EXTENDED FORECAST IN LIGHT OF IMPENDING
SEVERE WX THREAT. AN ACTIVE DRYLINE IS STILL A GOOD BET EACH DAY
THROUGH EARLY NEXT WEEK UNDER A WEAKLY UNSETTLED SWLY FLOW REGIME.
THIS PATTERN WILL LIKELY AMPLIFY BY MIDWEEK AS A MEDIUM WAVE TROUGH
EJECTS OUT OF THE GREAT BASIN AND FOUR CORNERS REGION...HOWEVER THE
TIMING OF THIS WAVE LEADS TO CONSIDERABLE UNCERTAINTY IN WHERE THE
DRYLINE WILL RESIDE AS THE GFS FAVORS A FASTER WAVE AND MORE
EASTERLY DRYLINE VERSUS A SLOWER WAVE AND MORE WESTERLY DRYLINE
LONGITUDE PER THE ECMWF AND SOME OF THE GEFS MEMBERS. SEASONABLE
TEMPS OVERALL THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  86  60  81  60 /  40  50  30  20  20
TULIA         63  84  62  81  61 /  50  50  30  20  20
PLAINVIEW     64  85  63  81  62 /  60  50  30  20  20
LEVELLAND     64  86  64  81  61 /  50  50  30  20  20
LUBBOCK       66  84  65  82  64 /  60  50  30  20  20
DENVER CITY   63  86  64  81  61 /  30  50  30  20  20
BROWNFIELD    64  86  65  82  62 /  50  50  30  20  20
CHILDRESS     65  84  66  83  66 /  60  30  30  20  20
SPUR          67  82  66  82  64 /  60  50  30  20  20
ASPERMONT     68  84  67  83  68 /  60  30  40  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ029-035-036.

&&

33/93
Hazardous weather outlook, May 23, 11:08 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1108 AM CDT THU MAY 23 2013

TXZ021>044-241615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1108 AM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS THE HAZARDOUS OUTLOOK AREA. THE MAIN AREA OF CONCERN WILL
BE ACROSS THE SOUTHERN TEXAS PANHANDLE...NORTH CENTRAL SOUTH
PLAIN...CENTRAL SOUTH PLAINS AND THE ROLLING PLAINS. THUNDERSTORMS
WILL HAVE THE CAPABILITY TO PRODUCE DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH...AND HAIL UP TO THE SIZE OF BASEBALLS. AN ISOLATED
THREAT FOR TORNADOES CAN NOT BE RULED OUT BEFORE 8 PM THIS
EVENING...PARTICULARLY FROM THE EXTREME SOUTHERN TEXAS PANHANDLE
ACROSS TO THE CENTRAL ROLLING PLAINS. THE SLOW STORM MOTION WILL
PROMOTE LOCALLY HEAVY RAINFALL. LATER THIS EVENING THE PRIMARY
SEVERE THREAT WILL TRANSITION TO DAMAGING STRAIGHT LINE
WINDS...MAINLY ACROSS THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY INTO THE
HOLIDAY WEEKEND ACROSS HAZARDOUS OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 23, 3:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     CROSBYTON               33.64N 101.24W
05/23/2013                   CROSBY             TX   AMATEUR RADIO

            LARGE BRANCHES DOWN

&&

EVENT NUMBER LUB1300224

CALDRICH
Local storm report, May 23, 3:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     5 E RALLS               33.68N 101.30W
05/23/2013  E70 MPH          CROSBY             TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1300225

CALDRICH
Local storm report, May 23, 4:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
408 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             AFTON                   33.76N 100.82W
05/23/2013  E1.75 INCH       DICKENS            TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1300226

CALDRICH
Local storm report, May 23, 4:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
410 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     CROSBYTON               33.64N 101.24W
05/23/2013  E60 MPH          CROSBY             TX   AMATEUR RADIO

&&

EVENT NUMBER LUB1300227

CALDRICH
Local storm report, May 23, 4:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             5 N DICKENS             33.69N 100.84W
05/23/2013  E1.75 INCH       DICKENS            TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1300229

CALDRICH
Local storm report, May 23, 4:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
439 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     1 SSE GIRARD            33.35N 100.66W
05/23/2013                   KENT               TX   SKYWARN SPOTTER

            3 BRANCHES DOWN..SHEET METAL BLOWING

&&

EVENT NUMBER LUB1300230

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:53 PM CDTTornado WarningLUBFloyd, Motley22 min
May 23, 2:14 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley46 min
May 23, 2:35 PM CDTTornado WarningLUBFloyd, Motley25 min
May 23, 2:43 PM CDTAreal Flood AdvisoryLUBFloyd, Motley107 min
May 23, 2:59 PM CDTTornado WarningLUBCrosby, Dickens, Floyd, Motley46 min
May 23, 3:13 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley32 min
May 23, 3:40 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley50 min
May 23, 3:44 PM CDTBlowing Dust AdvisoryLUBCrosby, Hale, Lubbock72 min
May 23, 3:54 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley51 min
May 23, 4:10 PM CDTAreal Flood AdvisoryLUBDickens, King110 min
May 23, 4:19 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall26 min
May 23, 4:28 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Garza, Kent, Motley47 min
May 23, 4:38 PM CDTSevere Thunderstorm WarningLUBGarza, Kent37 min
May 23, 4:44 PM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall106 min
May 23, 4:56 PM CDTDust Storm WarningLUBCrosby, Garza, Hale, Lubbock, Lynn64 min
May 23, 5:07 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall38 min
May 23, 5:13 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent47 min
May 23, 5:16 PM CDTAreal Flood AdvisoryLUBKent, Stonewall104 min
May 23, 5:45 PM CDTSevere Thunderstorm WarningLUBDickens, Garza, Kent, King, Stonewall60 min

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.